C Diff (Clostridium Difficile) In Hospitals

Clostridium difficile is a spore-forming bacteria that may cause serious intestinal infections such as colitis. Infection is often the result of prolonged use of antibiotics which disrupts a healthy balance of bacterial flora in the colon, proximately causing inflammation as well. In some cases, severe damage to the colon may occur. Rarely, the infection is fatal. As its name suggests, treatment of C. diff can be difficult, as the bacteria displays hearty antibiotic resistance and certain protective physiological factors of the bacteria. Transmission may occur through contact with contaminated objects, or person to person by spores. The infection is fairly common, with over 200,000 cases seen in the US annually. In 2011, 29,000 people succumbed to C.diff infection within 30 days of initial diagnosis. Diagnosis by a medical professional, including lab tests or imaging is always required to identify the infection. The condition is treatable and usually resolves within days to weeks, depending on the health of the patient.

A highly toxic strain of the bacteria was reported in 2005 in North America, resistant to a number of powerful antibiotics, highlighting the need to police and monitor the use of antibiotics and reduce the incidence of resistance.

According to a study cited in The New York Times, an estimated 40% of C.diff infections originate in nursing homes or community health care settings, while 24% originate in hospital settings.

CDI is now recognized as the most common cause of healthcare-associated infections in the US, with experts characterizing it a serious, potentially avoidable and expensive consequence of hospitalization. Prevention has been elevated to a high priority at the national level, as resistance to antibiotic regimens has increased and new virulent strains have emerged. Data suggests the burden and risk of CDI is increasing among surgical patients, who are at a greater risk of developing healthcare-associated infection. 

Causes of C. Difficile Infection

The bacteria is found in the human digestive system with exceptional frequency. As it is a poor competitor, other digestive bacteria out-compete C.diff for nutrients, keeping its presence at a manageable amount. It is shed in human feces. Transmission of the bacteria frequently occurs by the fecal-oral route. Any surface or device that comes into contact with feces (for example: toilets, bathing tubs, and electronic rectal thermometers)

which is not properly disinfected can become contaminated with C. diff spores. In a healthcare setting, C.diff can be transferred to patients by the hands of health care providers who have touched contaminated surfaces/items prior to handling the patient. Because C.diff can survive for long periods on surfaces, this method of transmission is a common culprit in C. diff cases. The bacteria's heat resistant spores are not affected by hand cleansers/sanitizers or routine surface cleaning methods, allowing its survival in clinical environments for long periods of time. Almost any given surface can yield a culture of C.diff. The human digestive system does not present a challenge to C.diff spores, which are acid resistant and ably pass unscathed through the stomach. Upon exposure to human bile acids, they germinate into vegetative cells in the colon.

Antibiotic use can also be a major factor in C. diff infection because many of its digestive system competitors, which normally keep C.diff levels in check, are killed off. The disrupted microbiome creates a breeding ground for the potentially pathogenic bacteria, which can now flourish in the absence of its competitors.

In hospitals, the incidence of CDI varies across different surgical procedure types, with the highest rate (3%) occurring in amputation patients. Gastric, vascular and small bowel and colon procedures have an incidence of about 1%.

The CDC has issued certain guidelines and recommendations to reduce CDI infections. It may be argued that a failure to adhere to these guidelines can put a patient at increased risk of developing CDI. Incorrect or overused prescription of antibiotic can also be a potent contributor to the frequency of the disease.

Symptoms of CDI

Symptoms will vary based on the severity of the infection.

Mild to moderate cases are usually accompanied by:

  • cramping/tenderness in the abdominal area
  • watery diarrhea (3 or more times daily)

Should the colon become inflamed (colitis), symptoms include:

  • Watery diarrhea 10 to 15 times a day
  • Loss of appetite
  • Weight loss
  • Severe abdominal cramping/pain
  • Rapid heart rate
  • Swollen abdomen
  • Kidney failure
  • Increased white blood cell count
  • Fever
  • Blood or pus in the stool
  • Nausea
  • Dehydration
  • Loss of appetite
  • Weight loss

Risk Factors for CDI

The spread of germs and bacteria is facilitated in health care settings, so hospitalization alone can be a risk factor for developing CDI. Hand to hand transmission can be facilitated by contact with cart handles, thermometers, stethoscopes, bed rails, bedside tables, toilets, and sinks. A serious illness or undergoing a medical procedure can place one at a greater risk as well, due to the immuno-suppressing effects of both.

The following places patients at a greater risk of developing CDI:

  • antibiotic use
  • old age
  • high BMI
  • acid-suppressing medications

Treatment of CDI

Mild cases do not generally require specific treatment, and many who carry the bacteria are asymptomatic. Dehydration is a common complication of CDIs and oral rehydration therapy is frequently recommended.

Different antibiotics may be prescribed depending on the severity.

  • Metradinazole - an inexpensive drug of choice for mild cases of CDI, taken 3 times daily for 10 days
  • Vancomycin - if a course of metronidazole fails, oral vancomycin may be prescribed and is typically taken 4 times daily for 10 days. If the patient is pregnant, vancomycin may be the first antibiotic administered, as metronidazole can cause birth defects
  • Fidaxomicin - tolerated just as well as vancomycin, this antibiotic can be used for mild, moderate or severe forms of the disease. There is a lower risk of recurrence (a common problem with CDI patients) in comparison with the latter two antibiotics

Prevention of CDI

To prevent the transmission of C.diff infection, healthcare providers can:

  • Prescribe antibiotics carefully and sparingly. Health care providers should be meticulous and fastidious in ensuring the antibiotic prescribed is correct and completely necessary
  • If a patient passes three or more unformed stools in a span of 24 hours, run a C.diff test
  • Patients with confirmed cases of C.diff should be isolated immediately
  • No matter how short the duration, health care providers handling patients with C.diff should wear. gloves and gowns and remain mindful that hand sanitizer does not kill C.diff
  • Bleach and other spore killing disinfectants should be used to the clean the room of a patient with C.diff and again upon discharge
  • If transferred to a new facility, health care staff should be informed that the patient has C.diff

Let Us Help

If someone you are close to has been seriously injured or worse, you are naturally devastated not only by what has happened, but by the effect that the injury or loss has had on you and your family. At a time when you're vulnerable, traumatized and emotionally exhausted, you need a team that will support you through the often complex process that lies ahead.

Menu